Facts About Osteoporosis Medications

What are the jaw problems I hear about, that are associated with osteoporosis medications?

Most jaw and tooth problems that develop with age, such as periodontal disease, tooth loss, are unrelated to osteoporosis or osteoporosis medications.  By and large, they derive from local problems, poor dental cleaning, chronic infections, tooth decay, etc.  There is, however, a very rare condition that has been associated with some drugs used for osteoporosis, the so-called Medication Related Osteonecrosis of the Jaw (MRONJ), which presents with exposed bone, local infection and pain.  This condition is primarily seen in cancer patients receiving high doses of intravenous bisphosphonate medications (10 times higher than doses used in osteoporosis).  The majority of these patients also receive chemotherapy or radiation therapy.

The estimated risk of developing MRONJ for patients treated for osteoporosis with two types of medications (bisphosphonates, denosumab) is extremely low, and estimated to be 0.1 to 1 per 100,000 patients[i].  Please, note that MRONJ is not just jaw pain or stiffness, or fracturing teeth, it is exposed bone and infection.  Patients are considered to have MRONJ if all of the following characteristics are present:  1. Exposed bone that is present for at least eight weeks. 2.  No history of radiation therapy to the jaws or tumors. 3.  Current or previous treatment with certain osteoporosis medications.

What if I need to have a dental procedure?

Routine dental cleanings, fillings, crowns, and root canals can be performed while on osteoporosis medications.  If you need to have a tooth extraction or dental implant and have taken an oral bisphosphonate for longer than 4 years, discontinuation of the medication 2-3 months before the procedure should be considered.  The drug can be restarted once healing has occurred.  Your oral surgeon will be able to determine that.  However, if you have taken an oral bisphosphonate for less than 4 years, no delay in procedure is necessary.

I heard that osteoporosis medications cause fractures.

First, let us keep in mind that osteoporosis medications have been approved by the FDA because they REDUCE (not increase) fracture risk.  Very large clinical trials, involving tens of thousands of patients all over the world have established that osteoporosis medications reduce fracture risk by 20-60%, depending on the product and patient populations.  However, in the past few years there has been increasing concern about a particular type of leg fractures, called Atypical Femoral Fractures (AFF), observed in patients who have taken bisphosphonates or other medications, such as denosumab, for 5 years or longer.  These are serious fractures that can occur with no or minimal trauma, and may affect both legs.  In most cases, surgery is required.  However, the frequency of such fractures is very low; a recent task force put together by the American Society for Bone and Mineral Research calculated that the frequency of AFF in patients taking bisphosphonate is about 3-50 in 100,000 patients[ii].

Nonetheless, we should be vigilant for such rare events. Patients with AFF sometimes have reported dull or aching pain in the groin or thigh.  However, these symptoms are very common after age 50-60, and most of the times are not caused by an AFF; but, if you have been taking bisphosphonates (alendronate, risedronate, ibandronate, zoledronic acid) or denosumab for longer than 5-6 years and experience unexplained continuous hip pain, contact your health care provider.

We do not yet know why very few patients experience an AFF, but some conditions increase the risk, for example vitamin D deficiency, poorly controlled diabetes, and other rare metabolic bone diseases.

Considering these side effects, am I making the right decision in taking osteoporosis medications?

If your physician or health care provider has recommended a medication to decrease your risk of osteoporotic fractures, then you are definitely making the right choice.  Every drug we use in medicine has unwanted effects.  Even aspirin, if taken inappropriately, can cause damage to the stomach and increase the risk of bleeding.  To make a valued decision, it is important to understand and compare the risks you are incurring with the benefits you will receive from taking a medication.

For osteoporosis medications, compare the risks of MRONJ and AFF (50 per 100,000 subjects in the worst scenario), with the risk of suffering a vertebral or hip osteoporotic fracture, which is 40-50 per 100 women and 25 per 100 men over 50!  Clearly, the benefits greatly outweigh the potential risks.  A recent review of this “risk/benefit” analysis by two leading experts in osteoporosis and published in the authoritative New England Journal of Medicine concluded that the risk/benefit ratio for osteoporosis medications is very highly favorable; they estimated that by treating 1000 women with osteoporosis for 3 years will prevent 100 vertebral and hip fractures, while causing less than 1 adverse event (MRONJ or AFF)[iii].  In summary, you may be taking your chances with the silent disease, osteoporosis, by choosing not to take a medication that we know will reduce your risk of fracture, if that risk is high.

References

[i] Khosla et al. Journal of Bone and Mineral Research 22:1479-1491; 2007

[ii] Shane et al. Journal of Bone and Mineral Research 29:1-23; 2014

[iii] Black and Rosen, The New England Journal of Medicine 374:254-262; 2016